Trasylol Deaths At Least 235
Trasylol is an amino acid that stops blood from coagulating. It is created from a cow lung extract.
surgery, many patients are given Trasylol to prevent substantial blood
loss. Trasylol slows down fibrinolysis, which can lead to the
separation of blood clots.
November 18, 2007 -- The Food and Drug Administration has tallied at least 235 reports of deaths linked to the blood-clotting drug Trasylol, officials told The Post.
The FDA received 235 reports "that noted death in patients who received Trasylol" to control bleeding during heart-bypass surgery from 1993, when the drug was approved, through February 2006, said agency spokeswoman Peper Long.
The reports - from doctors, health-care providers and relatives - do not necessarily prove Trasylol killed the patients, Long said.
She could not give the number of deaths over the past 19 months - when such reports were expected to jump following several studies warning the drug could cause kidney damage, stroke and heart failure.
The FDA this month finally asked Bayer AG to stop selling the lucrative drug pending further review.
The agency acted after Canada halted a clinical study when early results found Trasylol might raise the risk of death 50 percent over other drugs.
The Post last month reported the August 2006 death of Trasylol patient Joseph Randone, 52, a Long Island travel agent and dad, after an eight-month hospitalization that included kidney dialysis and amputation of his legs. His doctor filed a report with the FDA.
Trasylol is a medication that was designed to help limit the loss
of blood during CABG’s and other procedures. Trasylol is basically an
injection of Aprotinin, and for a time, this medication was wildly
successful both for patients who used it and Bayer.
January of 2006, the New England Journal of Medicine published the
results of a study that contained extremely daunting data. The study
showed that those who used Trasylol experienced an extreme spike in
risks for serious side effects. Specifically, Trasylol users faced a
greater likelihood of 48 percent for heart attacks, 109 percent for
heart failure and 181 percent for strokes. Obviously, any or all of
these side effects could prove to be instantly fatal, and as a result
the Food and Drug Administration (FDA) published a public health
warning on its Web site and alerted doctors around the United States to
the increased risk of serious side effects in those who had used
This was especially troubling because due
to all of the advancements with the CABG over time, it had become a
relatively simple procedure that allowed patients to recover from it
quickly and resume their normal lives much more quickly than had ever
been possible before. Obviously, the use of Trasylol decreased
exponentially on the heels of this news.